Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 307, NWS Cleveland, OH

August 3, 2006Mahoning County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 3, 2006, 12:06 PM EDT for Mahoning County, Ohio. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2006, 12:06 PM EDT (16:06 UTC)
Expired
Aug 3, 2006, 12:45 PM EDT
In force
39 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 12:20 PM EDTHAIL 0.75Lowellville, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 11:48 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 031606
SVRCLE
OHC099-031645-
/O.NEW.KCLE.SV.W.0307.060803T1606Z-060803T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1206 PM EDT THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO

* UNTIL 1245 PM EDT

* AT 1204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  YOUNGSTOWN...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE CAMPBELL AND BOARDMAN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4096 8061 4099 8069 4102 8073 4107 8073
      4108 8075 4112 8075 4112 8075 4112 8054
      4092 8054

$$
1 follow-up statement
000 
WWUS51 KCLE 031636
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1236 PM EDT THU AUG 3 2006

OHC099-031646-
/O.EXP.KCLE.SV.W.0307.000000T0000Z-060803T1645Z/
MAHONING OH-
1236 PM EDT THU AUG 3 2006


...THE SEVERE THUNDERSTORM WARNING FOR MAHONING COUNTY WILL EXPIRE AT
1245 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 4096 8061 4099 8069 4102 8073 4107 8073
      4108 8075 4112 8075 4112 8075 4112 8054
      4092 8054

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:50 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 3, 10:50 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1050 AM EDT THU AUG 3 2006

.SHORT TERM (THIS AFTERNOON)...
UPDATED TO REMOVE MORNING PORTION AND LOWER MAX TEMPS IN CENTRAL
HIGHLANDS.

&&

.SHORT TERM (TODAY THRU FRIDAY)...
QUESTION TDA IS HOW FAR MORN OUTFLOW BOUNDARIES PROGRESS TO THE SSE
WHICH WL DETERMINE FOCUS FOR MIDDAY NEW CONVECTION. CERTAINTLY LOOKS
AS IF A PART OF NWRN CWA WL BE N OF THE BNDRY AND MAY BE SPARED FM
HVY RA AND SVR THREAT ASSUMING ONGOING STRONGER ACTIVITY OVR NRN IN
AND LWR MI CONTS TO WKN AS IT MOVS INTO NWRN PART OF OUR CWA. WL HV
TO WATCH TO ZONE ISSUE TIME TO DECIDE IF FLOOD WATCH MAY NEED
ADJUSTING TO ELIMINATE ANY OF THESE COS...BUT PROB WL LV AS IS FOR
CONSISTENCY PURPOSES. OTRW...WITH PW/S CLOSE TO TWO INCHES AND GND
MSTR HI IN MANY COS THINK FLOOD WATCH IS GUD IDEA FOR MUCH OF AREA.
CDFNT MOVS SE OF CWA THIS EVE SO FAR NW SHUD BE DRY SO POPS THERE
NEED TO BE ADJUSTED DOWN ALG WITH PUTTING SOME TIMING IN FOR RMNG
PRECIP ENDING NW TO SE TNGT.

HI PRES AND DRIER AIR BLD IN FRI FOR DRY WX AND NOTICEABLY LESS
HUMID CONDS.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
HIGH PRESSURE BUILDS SOUTHEAST ACROSS THE AREA FRIDAY NIGHT AND
PUSHES MOISTURE SOUTHEAST OF THE AREA.  THE HIGH DOMINATES THE
WEATHER THROUGH SUNDAY BUT A RETURN BACK TO TEMPERATURES IN THE
MIDDLE AND UPPER 80S IS EXPECTED AS RETURN SOUTHERLY FLOW DEVELOPS
ON SUNDAY.

WEAK COLD FRONT SHIFTS SOUTHEAST OVER THE AREA SUNDAY NIGHT.
MOISTURE WITH THE FRONT WILL BE LIMITED. HOWEVER...WILL KEEP MENTION
OF CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT WITH THE FRONT.

ANOTHER DIRTY HIGH PRESSURE SYSTEM WILL BUILD SOUTHEAST ACROSS THE
AREA MONDAY NIGHT AND TUESDAY. THE HIGH WILL BRING WITH IT SOME
MOISTURE TO WORK WITH AND DAY TIME INSTABILITY COULD CAUSE A CHANCE
FOR LATE MORNING AND AFTERNOON SHOWERS AND THUNDERSTORMS TO
DEVELOP.

THEN MUCH DRIER AIR WILL WORK INTO THE AREA WEDNESDAY WITH THE HIGH
PRESSURE SYSTEM AS IT MOVES SOUTH OVER THE REGION.  SO WILL BRING AN
END TO THE SHOWER AND THUNDERSTORM THREAT.

STAYED FAIRLY CLOSE TO MEX GUIDANCE TEMPERATURES THROUGH THE PERIOD.

&&

.AVIATION(06Z-06Z)...
LEADING CONVECTION OVER FAR NRN INDIANA/SRN MI CONTINUES TO WEAKEN
AS THE ASSOCIATED COLD POOL OUTRUNS THE CONVECTION AND IT MOVES INTO
DRIER AIR OVER OHIO. THE FRONT OVER CENTRAL LOWER MI WL MOVE TO JUST
N OF TOL BY 12Z...THEN SLOW DOWN AS THE WAVE OVER MISSOURI MOVES
ALONG THE FRONT. THE FRONT WILL BE THE MAIN FOCUS FOR CONVECTION ON
THURSDAY. BY 18Z...THE FRONT SHOULD BE THRU TOL/CLE/ERI. THIS MAY
LIMIT THE STRENGTH OF CONVECTION FOR THESE SITES. HOWEVER...STRONGER
CONVECTION IS VERY POSSIBLE FOR THE SOUTHERN SITES BY AFTERNOON. DID
NOT WANT TO PIN DOWN DETAILS ON THE CONVECTION...BUT THE GENERAL
THINKING IS THAT THERE WILL BE NUMEROUS/WIDESPREAD STORMS THROUGHOUT
THE AFTERNOON ESPECIALLY FOR THE SOUTHERN 1/2 OF THE FORECAST AREA
WHERE THE BEST INSTABILITY WILL BE. SOME OF THE STORMS MAY BE STRONG
BY AFTERNOON WITH A SFC DELTA THETA-E OF -35C AND DCAPE OF 1500
J/KG. THIS WILL MAKE SEVERE WIND GUSTS OF 50 KT OR GREATER THAN MAIN
CONCERN WITH ANY SEVERE STORM.

OTHER THAN THE STORMS....MAY SEE A FEW SITES TEMPORARILY DROP TO
MVFR VSBYS BY 10Z. HOWEVER...SLIGHTLY STRONGER WIND AND BETTER
MIXING MAY SHOULD PRECLUDE VSBYS DROPPING TO IFR.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...FLASH FLOOD WATCH 10 AM THU THRU 4 AM FRI.
.PA...FLASH FLOOD WATCH 10 AM THU THRU 4 AM FRI.

&&

SHORT TERM...ADAMS
LONG TERM...LOMBARDY
AVIATION...MRD
Hazardous weather outlook, Aug 3, 5:26 AM EDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
526 AM EDT THU AUG 3 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-040930-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
526 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND
EARLY TONIGHT. THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS THE AREA
TODAY INTO TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO THE SEVERE THREAT...MANY THUNDERSTORMS WILL PRODUCE
VERY HEAVY RAIN AND COULD LEAD TO LOCALIZED FLOODING OF
CREEKS...SMALL STREAMS AND LOW-LYING AREAS...INCLUDING ROADWAYS. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA FROM 10 AM
THIS MORNING THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR EARLY TONIGHT.

ADAMS

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:17 AM EDTSpecial Marine WarningCLE58 min
Aug 3, 8:06 AM EDTSpecial Marine WarningCLE114 min
Aug 3, 9:42 AM EDTSpecial Marine WarningCLE2 hr
Aug 3, 10:02 AM EDTSpecial Marine WarningCLE58 min
Aug 3, 10:45 AM EDTSevere Thunderstorm WarningCLEGeauga24 min
Aug 3, 11:16 AM EDTSevere Thunderstorm WarningCLEAshtabula31 min
Aug 3, 2:46 PM EDTSevere Thunderstorm WarningCLEMarion44 min
Aug 3, 3:55 PM EDTSevere Thunderstorm WarningCLERichland65 min
Aug 3, 4:07 PM EDTSevere Thunderstorm WarningCLEMorrow53 min
Aug 3, 4:30 PM EDTSevere Thunderstorm WarningCLEKnox45 min
Aug 3, 4:30 PM EDTSevere Thunderstorm WarningCLEWayne60 min
Aug 3, 4:45 PM EDTSevere Thunderstorm WarningCLEHolmes60 min
Aug 3, 5:04 PM EDTSevere Thunderstorm WarningCLEStark56 min
Aug 3, 7:10 PM EDTSpecial Marine WarningCLE95 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.